Tornadoes · United States · Texas · 2008

EF0 tornado, Tankersly Arpt to San Angelo, Texas, April 9, 2008

From Tankersly Arpt to San Angelo, this EF0 tornado ran 6.7 miles across Tom Green County on April 9, 2008, touching down at 12:07 AM CDT and reaching 80 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 9, 2008
Touchdown
12:07 AM CDT (05:07 UTC)
Lifted
12:15 AM CDT (05:15 UTC)
On the ground
8 minutes
Path length
6.7 miles (10.8 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Tom Green County
Touchdown point
31.318, -100.524
Lift-off point
31.365, -100.424
Record number
0804092307-01

What the Weather Service recorded

The combination of a strong upper level storm system and a dryline triggered widespread severe thunderstorms which moved east across West Central Texas Wednesday afternoon into early Thursday morning. During the late afternoon hours, isolated supercell thunderstorms developed across the Big Country along I-20 where storm chasers reported a couple brief tornadoes. At around midnight, a line of severe thunderstorms developed across the western sections of West Central Texas. As this line moved rapidly east, severe thunderstorms within the line evolved into supercells with strong rotation that went on to produce multiple tornadoes. There were also reports of straight line wind damage across West Central Texas from this line of severe thunderstorms.

The NWS storm survey found that a tornado tore the roof and some walls off the upper floor of a residential home just southwest of Tankersley. Wind speeds were estimated around 100 mph.

The NWS storm survey revealed that the tornado snapped tree limbs near the Twin Buttes Equalization Channel and downed 6 utility poles along Schwartz Road.

The NWS storm survey team found a tornado track across the Houston Harte Expressway that caused severe damage to a large distribution warehouse. Also, the tornado overturned 2 trailers, knocked down a communication tower, utility poles, and power lines, flipped cars, damaged roofs and road signs along the expressway. A couple of truck drivers who rode out the storm reported their tractor trailers were lifted at times during the tornado. One motorist in a smaller truck took shelter at the nearby Allsup's gas station reported being lifted up while he was in his small truck and seeing a small tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS SJT issued a tornado warning for this county at 04:46 UTC, 21 minutes before the tornado touched down, in force until 05:15 UTC.

The county was under a tornado watch, issued at 00:45 UTC and running to 06:25 UTC.

Issued (UTC)ExpiredProductOffice
18:20 UTC00:45 UTCTornado WatchSJT
00:45 UTC06:25 UTCTornado WatchSJT
03:43 UTC04:30 UTCSevere Thunderstorm WarningSJT
04:23 UTC05:30 UTCSevere Thunderstorm WarningSJT
04:46 UTC05:15 UTCTornado WarningSJT
05:06 UTC05:45 UTCTornado WarningSJT
15:44 UTC00:00 UTCWind AdvisorySJT
17:00 UTC09:56 UTCFire Weather WatchSJT
17:00 UTC00:00 UTCRed Flag WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Apr 9, 8:13 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 9, 8:13 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 PM CDT WED APR 9 2008

.UPDATE...
QUICK UPDATE TO GRIDS/ZONES FOR WATCH NO. 182 WHICH REPLACES 178.
182 IS IN EFFECT UNTIL 7Z. TWEAKED WINDS ACROSS BIG COUNTRY FOR
WARM FRONT PLACEMENT.

11

&&

.PREV DISCUSSION... /ISSUED 700 PM CDT WED APR 9 2008/

AVIATION...
GUSTY WINDS WILL BE A FACTOR TONIGHT THROUGH THU...WITH A WARM
FRONT SITUATED ACROSS TO THE S OF I-20 AND A DRY LINE SITUATED
JUST TO THE W OF THE AREA. THE MAIN FRONT WILL MOVE ACROSS THE
AREA AFTER MIDNIGHT WHICH WILL LEAVE THE POSSIBILITY OF STORMS
ALONG AND AHEAD OF THESE SYSTEMS. GUSTY WINDS WILL BE PRESENT
BEHIND THE FRONT FOR DURING THE DAY THUR...WITH DRY AIR FILTERING
AND LOW CIGS CLEARING OUT BEFORE DAYBREAK AT TAFS.

11/KEISER

PREV DISCUSSION... /ISSUED 331 PM CDT WED APR 9 2008/

SHORT TERM...
WILL BE BUSY THROUGH TONIGHT WITH A GOOD CHANCE OF SEVERE WEATHER
OVER MOST OF THE AREA. SKIES HAVE MOSTLY CLEARED AND DESTABILIZED
OVER ALL THE CWA THIS AFTERNOON WITH THE EXCEPTION OF THE NORTHERN
BIG COUNTRY. A WARM FRONT CONTINUES TO MOVE TO THE NORTH ACROSS
THE AREA AND IS NOW ENTERING THE SOUTHERN BIG COUNTRY...WITH
ONGOING CONVECTION WITH ROTATION OBSERVED ALONG THE FRONTAL
BOUNDARY. THE SOUTHERN EXTENT OF THE DRY LINE HAS BEGUN TO BULGE
TO THE EAST AS EVIDENT BY A 15 DEGREE DROP IN THE DEW POINT AT
FORT STOCKTON...AND CONVECTION IS ONGOING JUST WEST OF THE CONCHO
VALLEY ALONG THE DRY LINE. THE LATEST RUC HAS INDICATED THIS
ENHANCED CONVECTION ALONG THE SOUTHERN EXTENT OF THE DRY LINE OVER
THE WESTERN CWA WITH THE LIKELY FORMATION OF A SQUALL LINE THIS
EVENING.

THE NORTHERN EXTENT OF THE DRY LINE WILL EXTEND NORTHWEST FROM
THE NORTHERN CONCHO VALLEY TO THE NEW MEXICO BORDER UNTIL LATE
THIS EVENING BEFORE BEGINNING ITS EASTERN PUSH. IN ADDITION TO THE
CONTINUING ACTIVITY OVER THE NORTHERN HALF OF THE FORECAST AREA
FOR THE REMAINDER OF THE AFTERNOON ASSOCIATED WITH THE WARM
FRONT...A BETTER CHANCE FOR SEVERE WEATHER WILL COME LATER THIS
EVENING WHEN THE DRY LINE MOVES EAST AND INTERSECTS THE WARM
FRONT...AN EVENT ENHANCED BY THE DEVELOPMENT OF A 60 KNOT PLUS LLJ
LATER THIS EVENING.

THE SEVERE WEATHER CHANCES WILL CONTINUE AFTER MIDNIGHT AND WILL
BE ACCOMPANIED BY HEAVY RAINFALL. THE DRY LINE/COLD FRONT WILL
CLEAR THE FORECAST AREA BY DAY BREAK THURSDAY WITH VERY DRY AIR AND
HIGH WINDS IN ITS WAKE. HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE
CWA FOR THURSDAY AFTERNOON WITH ELEVATED FIRE DANGER CONTINUING
INTO FRIDAY.

LONG TERM...
THE LONG TERM LOOKS DRY AS AN UPPER LEVEL RIDGE BUILDS OVER THE
WESTERN STATES. THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE
OF UPPER HIGH PRESSURE THROUGH THE REMAINDER OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  58  77  40  74 /  70  10  10  10
SAN ANGELO  58  83  43  78 /  60  10  10   0
JUNCTION  63  85  44  83 /  50  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.

WIND ADVISORY FROM 12 PM TO 7 PM CDT THURSDAY FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.

&&
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
152 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST
CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND
NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND
SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS
AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL
BE VERY LARGE HAIL AND STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL
TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR
MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES
WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY
AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT.

23/HUBER

In the hours before

Special weather statement, Apr 9, 8:00 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100330-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
800 PM CDT WED APR 9 2008

...A NEW TORNADO WATCH IS NOW IN EFFECT FOR ALL OF WEST CENTRAL
TEXAS UNTIL 2 AM...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE BIG
COUNTRY THROUGH EARLY TONIGHT...ESPECIALLY IN THE VICINITY OF A
WARM FRONT. ANY STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO
QUICKLY INTENSIFY AND BECOME SEVERE WITH LARGE HAIL...DAMAGING
WNIDS AND POSSIBLY A TORNADO.

OTHER SCATTERED THUNDERSTORMS WILL DEVELOP EARLY TONIGHT BETWEEN
LUBBOCK...MIDLAND AND FORT STOCKTON...AND WILL QUICKLY MOVE INTO
WESTERN SECTIONS OF WEST CENTRAL TEXAS. THESE STORMS COULD ALSO BE
SEVERE.

LATER TONIGHT...A COLD FRONT WILL OVERTAKE THE DRYLINE AND THEN
SWEEP EASTWARD ACROSS WEST CENTRAL TEXAS. WITH THIS SETUP...
ADDITIONAL STORMS SHOULD QUICKLY REDEVELOP WEST OF A SWEETWATER
TO SAN ANGELO LINE BETWEEN 10 PM AND MIDNIGHT. AN INTENSE SQUALL
LINE IS EXPECTED TO MOVE RAPIDLY EAST ACROSS WEST CENTRAL TEXAS
AFTER MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL BE POSSIBLE WITH THE SQUALL LINE OVERNIGHT.

PEOPLE ACROSS WEST CENTRAL TEXAS ARE ENCOURAGED TO STAY TUNED TO
NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS FOR
THE LATEST WARNINGS...STATEMENTS AND UPDATES ON THIS SEVERE
WEATHER SITUATION.
Local storm report, Apr 9, 8:33 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
833 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             ROBY                    32.75N 100.38W
04/09/2008  E0.75 INCH       FISHER             TX   LAW ENFORCEMENT

0800 PM     HAIL             SYLVESTER               32.72N 100.25W
04/09/2008  E1.75 INCH       FISHER             TX   BROADCAST MEDIA

&&

11
Special weather statement, Apr 9, 9:46 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
946 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100500-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
946 PM CDT WED APR 9 2008

...A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS
UNTIL 2 AM...

AT 945 PM...A LINE OF SEVERE THUNDERSTORMS HAD DEVELOPED RAPIDLY
ACROSS THE PERMIAN BASIN NORTH AND SOUTH OF ODESSA. THIS LINE OF
SEVERE THUNDERSTORMS WAS MOVING EAST AT 45 MPH...AND SHOULD REACH
A LINE EXTENDING FROM SWEETWATER TO SAN ANGELO TO ELDORADO BY
1130 PM.

THIS LINE OF THUNDERSTORMS WILL PRODUCE DAMAGING WINDS IN EXCESS
OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES AS IT MOVES EAST
ACROSS WEST CENTRAL TEXAS TONIGHT.

YOU ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
TELEVISION AND RADIO STATIONS FOR THE LATEST WARNINGS...STATEMENTS
AND UPDATES ON THIS SEVERE WEATHER SITUATION.
Special weather statement, Apr 9, 10:12 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1012 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100515-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
1012 PM CDT WED APR 9 2008

...A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS
UNTIL 2 AM...

AT 1005 PM...A LINE OF SEVERE THUNDERSTORMS WAS MOVING EAST ACROSS
THE PERMIAN BASIN NORTH AND SOUTH OF ODESSA. THIS LINE OF SEVERE
THUNDERSTORMS WAS MOVING EAST AT 45 MPH...AND SHOULD REACH A LINE
EXTENDING FROM STERLING CITY TO MERTZON TO OZONA BY 1100 PM...AND
THEN REACH A SWEETWATER TO SAN ANGELO TO ELDORADO AND SONORA BY
1130 PM.

THIS LINE OF THUNDERSTORMS WILL PRODUCE DAMAGING WINDS IN EXCESS
OF 70 MPH...LARGE HAIL UP TO GOLFBALL SIZE...AND ISOLATED TORNADOES
AS IT MOVES EAST ACROSS WEST CENTRAL TEXAS TONIGHT.

YOU ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
TELEVISION AND RADIO STATIONS FOR THE LATEST WARNINGS...STATEMENTS
AND UPDATES ON THIS SEVERE WEATHER SITUATION.
Special weather statement, Apr 9, 10:51 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1051 PM CDT WED APR 9 2008

TXZ049-100445-
FISHER TX-
1051 PM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 PM CDT FOR FISHER
COUNTY...

AT 1049 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF LONGWORTH...OR ABOUT
13 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LONGWORTH BY 1055 PM CDT
  ROBY BY 1100 PM CDT
  ROTAN BY 1105 PM CDT
  HITSON BY 1115 PM CDT

PEA TO DIME SIZE HAIL IS LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

LACY
Special weather statement, Apr 9, 11:31 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1131 PM CDT WED APR 9 2008

TXZ049-054-100530-
NOLAN TX-FISHER TX-
1131 PM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CDT FOR NOLAN
AND FISHER COUNTIES...

AT 1129 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF HOBBS TO 2 MILES SOUTHWEST OF WASTELLA TO 17 MILES
SOUTHWEST OF MARYNEAL...OR ALONG A LINE EXTENDING FROM 16 MILES
NORTHEAST OF SNYDER TO 8 MILES WEST OF ROSCOE TO 18 MILES NORTHWEST
OF ROBERT LEE...MOVING EAST AT 46 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 AND ROSCOE BY
  1140 PM CDT
  MARYNEAL...GANNON AND CAPITOLA BY 1145 PM CDT
  SWEETWATER...ROTAN AND BUSBY BY 1150 PM CDT
  LAKE SWEETWATER AND THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD
  53 BY 1155 PM CDT

PEA SIZE HAIL AND WIND GUSTS FROM 50 TO 55 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

LACY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

5.1 hours before the tornado, 177 km from the path. April 10, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 895 joules per kilogram, CIN -190, lifted condensation level 2374 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 180 square meters per square second, 0 to 6 km bulk shear 83 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-190 J/kg
Surface CAPE
1882 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
83 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 12:00Z

6.9 hours after it, 177 km from the path. April 10, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74775, lifted condensation level 3396 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -65 square meters per square second, 0 to 6 km bulk shear 93 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74775 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3396 m above ground
0-6 km bulk shear
93 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

San Angelo/Mathis (SJT), 2 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:51 UTC7563160° 23 kt35995.6
04:51 UTC7563170° 25 kt34995.6
04:58 UTC75.262.6170° 22 kt38995.6VCTS
05:20 UTC60.851.8220° 33 kt441000TSRA
05:28 UTC5948.2230° 30 kt421000.3+TSRA
05:51 UTC5848250° 18 kt341001.7-TSRA
06:29 UTC60.848.2240° 13 kt1002.7
06:51 UTC6149250° 11 kt1002.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The San Angelo radar (KSJT), 4 km away, was scanning. The volume nearest the touchdown began at 05:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:01 UTCTORNADO3 Wsw TankersleyTom Green, TXTHE NWS CONDUCTED ANOTHER SURVEY EARLIER TODAY. IT WAS FOUND THAT A TORNADO TORE THE ROOF AND SOME WALLS OFF OF THE UPPER FLOOR OF A RESIDENTIAL HOME. THE TORNADO WAS ON THE GROUND FOR 1.5 MILES AND WAS ABOUT 75 YARDS WI
05:08 UTCTORNADO10 Ssw San AngeloTom Green, TXNWS STORM SURVEY REVEALED THAT AN EF0 TORNADO SNAPPED TREE LIMBS NEAR THE TWIN BUTTES EQUALIZATION CHANNEL AND DOWNED 6 UTILITY POLES ALONG SCHWARTZ ROAD SOUTH OF SAN ANGELO. PATH WIDTH WAS APPROXIMATELY 80 YARDS WIDE.
05:15 UTCTSTM WND DMGSan AngeloTom Green, TXSEVERE DAMAGE TO THE BARRY BUILDING LOCATED AT HOUSTON HARTE AND GLENNA AVENUE IN SAN ANGELO. ALSO POWER LINES AND POLES DOWN. SEVERAL CARS FLIPPED OVER AND A TRACTOR TRAILER WAS OVERTURNED.
05:15 UTCHAIL 1.752 N San AngeloTom Green, TX
05:15 UTCTORNADO2 Wnw San AngeloTom Green, TXNWS STORM SURVEY FOUND TORNADO DAMAGE AT ARDEN ROAD AND GLENNA STREET ON THE WEST SIDE OF SAN ANGELO. A METAL ROOF WAS BLOWN OFF A BUILDING AND A TRACTOR TRAILER WAS OVERTURNED. THE DAMAGE PATH WAS 150 YARDS WIDE.
05:18 UTCTSTM WND GST 0San AngeloTom Green, TXWIND GUSTS OF 60 TO 75 MPH WERE REPORTED.
05:18 UTCTSTM WND GST 75San AngeloTom Green, TXWIND GUSTS OF 60 TO 75 MPH WERE REPORTED.
05:18 UTCHAIL 1.25San AngeloTom Green, TX
05:32 UTCTORNADO4 Se VancourtTom Green, TXNWS STORM SURVEY REVEALED AN EF0 TORNADO OVERTURNED A RV TRAVEL TRAILER AND CAUSED DAMAGE TO IRRIGATION EQUIPMENT OFF OF FORT MCKAVETT ROAD SOUTHWEST OF VICK.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 9, 2008

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 93:28 PM CDTEF0Taylor, TX0.150
April 93:35 PM CDTEF0Taylor, TX0.150
April 95:12 PM CDTEF0Stephens, TX2.375$40,000
April 95:21 PM CDTEF1Stephens, TX7.14006$1.0 million
April 95:36 PM CDTEF0Stephens, TX1.570
April 95:55 PM CDTEF0Palo Pinto, TX1.150
April 95:45 PM MDTEF0Flathead, MT0.010
April 96:50 PM CDTEF0Palo Pinto, TX1.7100$150,000
April 97:10 PM CDTEF0Choctaw, OK0.175
April 97:43 PM CDTEF0Wise, TX1.860
April 98:26 PM CDTEF0McCurtain, OK1.0100
April 98:42 PM CDTEF0McCurtain, OK1.0150
April 99:03 PM CDTEF0Haskell, OK0.175$1,000
April 99:20 PM CDTEF0Grayson, TX1.350
April 99:42 PM CDTEF1Polk, AR2.1150
April 910:07 PM CDTEF0LeFlore, OK0.175
April 911:57 PM CDTEF0Irion, TX3.7300
April 912:01 AM CDTEF1Tom Green, TX1.575$150,000
April 912:14 AM CDTEF1Tom Green, TX4.1150$6.0 million
April 912:32 AM CDTEF0Tom Green, TX2.0100$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.